Here is My Question:
I was on Betaseron for approximately14 years with very little side effect issues. At the end of that time I developed an inflammatory response and went on to Gilenya . On Gilenya I suffered back to back bizarre infections and after 1 1/2 years switched to Tecfidera. I have been on Tecfidera for about 1 1/2 years at this point. I tolerate it well but have recently been informed of the rising number of cases of PML related to this drug and the JC virus. I recently got my first test for the JCvirus . I am positive and my index number is 3.07. Needless to say I am very concerned about my chances of contracting PML. Since my MRI's have never shown any lesions for the last 30 years and I have been in complete remission for 18 years, can I consider getting off of the IS drugs altogether? I would like to know the very latest thinking on this please. I have been on IS drugs for more than 2 decades and think it may be less risky to stop but I would like an expert to weigh in.
There is no demonstrated relationship between your JC virus index result and the risk of PML on Tecfidera. By the way the risk of PML on tecfidera remains very low. What we do know is that prolonged lowering of your lymphocyte count on Tecfidera may increase your risk of PML and other odd infections over time. This is why you need to have a complete blood count and differential ( we call this a CBC with diff) done regularly (every 6 months) while receiving Tecfidera. If you lymphocyte count drops below 900, you should be monitoring more often (every 1-3 months). We generally recommend discontinuing Tecfidera if your lymphocyte count drops below 600 for more than 2 consecutive months. Other clinicians use a cut off of 500.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Director of Hillcrest Neurology
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.